Hail, Rush
- When
- May 28, 1:19 PM CST
- Where
- Rush County, 1.76 mi SE of Rush Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.450, -99.280
Hail and strong winds were reported across portions of southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and strong winds were reported across portions of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 1:05 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 205 PM CDT Sun May 28 2023 ...Updated Long Term Section... .SHORT TERM...(This evening through Monday night) Issued at 110 PM CDT Sun May 28 2023 The early afternoon water vapor loop and RAP analysis showed a mid level trough axis extending from the Black Hills region of South Dakota south-southeastward into western Kansas. In addition, there was a small scale mesoscale convective vortex (MCV) lifting northeast out of the Oklahoma Panhandle into adjacent southwest Kansas. North and northwest of the MCV center was a fairly persistent region of mid and high cloud cover, limiting insolation. None of the models have a handle on this MCV and its cloud cover, as numerous models have surface temperatures 18Z in the upper 70s to lower 80s where it was 70 to 73 degrees. The models, especially recent runs of the HRRR, were developing storms in far southwest Kansas right where this cloud cover was limiting insolation, so there is low confidence in placement of initial thunderstorm activity given the unforecast MCV. Instability was, however slowly developing immediately east of the MCV's cloud influence, so it stands to reason that initial convection will likely form along or just east of the Highway 83 corridor. This is the first area we will be monitoring as the afternoon progresses. The second area is farther north into west central and portions of northwest Kansas where surface-based convergence was stronger along with an expanding region of surface- based cumulus. Recent HRRR runs were developing fairly aggressive storms along I-70 corridor and just north...from roughly Gove to Hoxie to Hill City. Storms in this region may then form a mesoscale convective system like the southern area with not much in between. It is entirely possible, and perhaps likely, that a fairly large area of our southwest Kansas region may not see much thunderstorm activity at... perhaps including Dodge City, Jetmore, Scott city, Dighton. All in all, the Period One (Tonight period) precipitation forecast is rather low confidence for as soon in the future as it is. Regardless, the core MCS activity will likely be east/southeast of our DDC forecast area by as soon as 04Z or 05Z. Monday will be a tranquil day following tonight's thunderstorm event as a mid level ridge of high pressure develops from New Mexico into Colorado with influence east into west central and southwest Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 205 PM CDT Sun May 28 2023 The latest global ensemble means from both the European (EPS) model and the American/NCEP (GEFS) model continue to paint a wet pattern for much of the Central and Southern High Plains, including southwest Kansas. Both global ensemble systems show a similar "high over low" 500mb height anomaly pattern with the significant positive 500mb height anomalies shifting slowly westward from southeastern Canada mid to late this week...to Saskatchewan-Alberta in the 5-7 June time frame. This will favor continued perturbed southern branch of the polar westerlies (with subtropical ties) well to the south from Baja California across southern Arizona-New Mexico into the Southern (and portions of Central) Plains. The next big wave of widespread rainfall looks to be 1-4 June time frame, where one or two significant thunderstorm cluster events could bring much of our region 1 to 3 inches of additional rainfall. It is during this date range that the major global models, including their ensemble members, peg the Rockies and adjacent High Plains with numerous rounds of thunderstorm activity as an upper low develops across Las Vegas, NV region...and ever-so-slowly lifts northeast out across the Four Corners region...almost stalling out over western/southern Colorado as additional smaller vorticity anomalies reinforce the larger scale gyre. This is an incredible pattern that would yield very high rainfall totals over a 4-day period should something like this pan out. There is run-to-run consistency and model-to-model agreement on this highly anomalous wet pattern continuing and even becoming enhanced in that 1-4 June time frame. In addition, by then, we will also have a very large "reservoir" of evapotranspiration potential given all the rain this entire region has already seen so far...adding even more water vapor into the boundary layer for additional storms/MCSs to work off of. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 110 PM CDT Sun May 28 2023 For much of this TAF period, aviation weather will be pretty good. The exception will be late this afternoon through the evening hours when thunderstorm activity is forecast to be in vicinity of all four terminals for a 1 to perhaps 4 hour period at some point. Thunderstorms are forecast to affect/be near GCK, DDC, LBL some time in the 22Z to 02Z window while HYS will likely be later in the evening as storms are expected to be slower developing and farther west initially. Otherwise, VFR flight category is forecast through the period. Low ceiling/reduction in visibility due to fog is currently not forecast for early Monday morning, but that will need to be monitored given the low level moisture remaining in place. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 83 59 87 / 50 10 20 10 GCK 57 83 58 87 / 60 10 10 10 EHA 55 83 58 87 / 50 10 10 10 LBL 57 83 59 87 / 60 0 20 0 HYS 59 85 60 87 / 50 10 30 10 P28 61 82 62 85 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 242 AM CDT Sun May 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 242 AM CDT Sun May 28 2023 /142 AM MDT Sun May 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tonight Strong to severe storms are possible this afternoon and evening mainly from the Colorado border to US 83 around Garden City to Liberal. Main threat could be large hail up to golf ball size and gusty winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several rounds of storms will be possible during the week mainly for areas along the Colorado border. Main threat could be some localized flooding from the storms that produce heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
Special Weather Statement
National Weather Service Dodge City KS
217 PM CDT Sun May 28 2023
KSZ046-282000-
Rush KS-
217 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of central Rush County
through 300 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Center, moving north at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rush Center around 220 PM CDT.
Timken around 225 PM CDT.
La Crosse and Bison around 230 PM CDT.
Other locations in the path of this storm include Liebenthal and
Loretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 9903 3858 9903 3836 9918 3835 9938
3868 9939
TIME...MOT...LOC 1917Z 180DEG 22KT 3844 9926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
FINCHThe Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101292, 1101293, 1101294, 1101298, 1101296, 1101297, 1101295.